Texas, 2005

Hail in Texas, May 5, 2005

May 5, 2005 · NWS EPZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 5, 1:25 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, May 5, 1:25 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
225 PM MDT THU MAY 5 2005

.SYNOPSIS...A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE LATE
THIS AFTERNOON AND TONIGHT FOR THE MOUNTAINS AND AREAS EAST OF THE
RIO GRANDE.  STRONG WINDS AND SMALL HAIL ARE POSSIBLE NEAR STORMS.
A STRONG SOUTHWEST FLOW WILL BRING IN DRIER AIR TO THE REGION ON
FRIDAY THAT WILL BEGIN AN EXTENDED WARM AND DRY PERIOD FOR THE
FORECAST AREA. BREEZY TO WINDY CONDITIONS WILL BE POSSIBLE FRIDAY
AND SATURDAY AS A STORM SYSTEM PASSES TO THE NORTH...FOLLOWED
BY ANOTHER SYSTEM ON TUESDAY.

&&

.DISCUSSION...
A SHORT WAVE EMBEDDED IN A SOUTHWEST FLOW ALOFT WILL PROVIDE
ENOUGH LIFT AND FORCING TO TRIGGER AT LEAST ISOLATED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR THE MOUNTAINS AND
LOWLAND AREAS FROM THE RIO GRANDE EAST.  LOW LEVEL SOUTHEASTERLY
FLOW HAS MOVED AN UNSTABLE AIR MASS INTO THE AREA.  EVEN THOUGH
DEW POINTS ARE HIGH...OVER ALL MOISTURE IS STILL LIMITED WITH
PRECIPITABLE WATER VALUES REMAINING LOW FOR ALL AREAS EXCEPT
EASTERN MOST ZONES. OTERO AND HUDSPETH COUNTIES HAVE THE BEST
CHANCE OF MEASURABLE RAIN THROUGH TONIGHT.  SOME OF THE STORMS
MAY APPROACH SEVERE LEVELS WITH AS RESULT OF HIGH CAPE VALUES AND
DECENT DIRECTIONAL SHEAR.  STRONG WINDS AND HAIL ARE POSSIBLE.

STRONG SOUTHWEST FLOW AHEAD OF AN APPROACHING UPPER LOW WILL FLUSH
OUT THE MOISTURE BACK TO THE EAST BY TONIGHT...EFFECTIVELY ENDING
PRECIPITATION CHANCES THROUGH NEXT WEEK.  A PROGRESSIVE FLOW
PATTERN WILL BRING IN THE FIRST OF TWO UPPER LEVEL LOWS ON A
NORTHERLY TRACK THIS SATURDAY.  EXPECT SOME HIGH LEVEL CLOUDINESS
AND BREEZY TO WINDY CONDITIONS FRIDAY AFTERNOON AND EVENING AND
AGAIN ON SATURDAY. AFTER A BRIEF PERIOD OF RIDGING ON SUNDAY AND
MONDAY...A SECOND UPPER LEVEL LOW WILL MOVE THROUGH THE REGION
TUESDAY AND EARLY WEDNESDAY.  ITS PROJECTED TRACK ALSO TAKES IT
NORTH OF THE AREA WITH MAINLY BREEZY TO WINDY CONDITIONS EXPECTED.

DAY TIME TEMPERATURES WILL CONTINUE TO BE ON A WARMING TREND WITH
TEMPERATURES NEAR 90 FOR THE LOWLANDS BY THE FIRST PART OF NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 63  86  61  81  56 /  10   0   0   0   0
SIERRA BLANCA TX        51  81  56  80  49 /  20   0   0   0   0
LAS CRUCES              54  84  54  81  49 /   0   0   0   0   0
ALAMOGORDO              58  84  56  80  50 /  10   0   0   0   0
CLOUDCROFT              40  64  39  61  34 /  20   0   0   0   0
TRUTH OR CONSEQUENCES   53  85  55  79  49 /   0   0   0   0   0
SILVER CITY             46  77  51  72  39 /   0   0   0   0   0
DEMING                  52  85  57  81  45 /   0   0   0   0   0
LORDSBURG               49  84  54  79  44 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM, TX...NONE.

&&

04
Hazardous weather outlook, May 5, 4:44 AM MST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
544 AM MDT THU MAY 5 2005

NMZ022>024-030>032-TXZ055-056-051805-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHWEST DESERT/BOOTHEEL NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
544 AM MDT THU MAY 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING. A FEW STORMS MAY PRODUCE WIND GUSTS TO 40 MPH WITH
BLOWING DUST AND LOW VISIBILITIES.

.DAYS TWO THROUGH SEVEN...

BREEZY TO WINDY FRIDAY AND SATURDAY...MAINLY DURING THE AFTERNOON
AND EVENING HOURS. WESTERLY WINDS WILL GUST TO 40 MPH OVER ISOLATED
LOCATIONS CAUSING LOW VISIBILITIES FROM BLOWING DUST.

POSSIBLY WINDY AGAIN TUESDAY AND WEDNESDAY.

In the hours before

Special weather statement, May 5, 2:42 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
342 PM MDT THU MAY 5 2005

NMZ024-TXZ055-056-060335-
EL PASO TX-HUDSPETH TX-TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
MONTANA VISTA...SAN ELIZARIO...SIERRA BLANCA AND SOCORRO
342 PM MDT THU MAY 5 2005

STRONG THUNDERSTORMS THAT DEVELOPED SOUTH OF THE BORDER ARE MOVING
INTO EL PASO AND HUDSPETH COUNTIES THIS AFTERNOON.  STRONG WIND GUSTS
UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE FROM THESE FAST MOVING
STORMS.  CONDITIONS REMAIN UNSTABLE WITH ADDITIONAL THUNDERSTORMS
EXPECTED THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GNL

The radar

The El Paso radar (KEPZ), 146 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hudspeth

When
May 5, 4:45 PM MST
Where
Hudspeth County, 2 mi W of Sierra Blanca
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.183, -105.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454133.